Wyoming, 2007

Flash Flood and Hail in Wyoming, August 18, 2007

August 18, 2007 · NWS RIW · 3 events in 1 county or zone

Large hail and heavy rain fell in and just southwest of Jackson. The brief burst combined to produce flash flooding around town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Large hail and heavy rain fell in and just southwest of Jackson. The brief burst combined to produce flash flooding around town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 2:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 18, 2:32 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT SAT AUG 18 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY
ANOTHER ACTIVE EVENING IS EXPECTED ACROSS THE FORECAST AREA. A
POTENT SHORTWAVE VISIBLE ON WATER VAPOR ACROSS IDAHO IS EXPECTED
TO CONTINUE PUSHING EAST NORTHEAST INTO MONTANA. THIS FEATURE
COMBINED WITH SOME JET DYNAMICS...AND MONSOONAL MOISTURE WILL FUEL
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ACROSS THE FORECAST
AREA. ALL OF THESE STORMS COULD PRODUCE VERY HEAVY
RAIN...RESULTING IN LOCALIZED FLOODING. IN ADDITION...WOULD NOT BE
SURPRISED TO SEE SOME SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS ACROSS
THE WEST AND NORTH...CLOSER TO THE JET DYNAMICS AND SHORTWAVE.

ON SUNDAY...THE TROUGH THAT HAS BEEN OFF THE WEST FOR A LONG
TIME...WILL PUSH EAST NORTHEAST AND BECOMING NEGATIVELY TILTED INTO
BRITISH COLUMBIA AND THE NORTHERN ROCKIES. THIS WILL RESULT IN LEE
CYCLOGENESIS ACROSS MONTANA...AND BREEZY SOUTHWEST WINDS AT THE
SURFACE AND ALOFT...WITH PACIFIC FRONT EXPECTED TO MOVE THROUGH
LATE SUNDAY AND EXIT THE AREA MONDAY MORNING. THE SOUTHWEST FLOW
SUNDAY...IS EXPECTED TO BRING MUCH DRIER AIR INTO THE
REGION...WITH PRECIPITABLE WATER VALUES DROPPING BELOW 0.5 WEST
AND ONLY 0.75 INCH ACROSS THE EXTREME EAST. THIS DRYING IN THE LOW
LEVELS AND WINDY CONDITIONS THAT ARE EXPECTED TO DEVELOP COULD
RESULT IN SOME RED FLAG CONDITIONS...ACROSS WESTERN PARTS OF THE
AREA. MY CONCERN IS THAT RH MIGHT NOT REACH THRESHOLDS...BUT WILL
HOIST FIRE WEATHER WATCH AND LET THE EVENING CREW LOOK AT MORE
DATA TO SEE IF THEY WANT TO UPGRADE OR LET IT GO.

DESPITE DRYING OUT...THIS TROUGH ON SUNDAY HAS ENOUGH DYNAMICS TO
PRODUCE MORE PRECIPITATION ACROSS THE NORTHWEST PART OF THE CWA THAN
THE MODELS ARE HINTING AT CURRENTLY. SO WILL GO SCATTERED IN THAT
AREA...WHICH ALSO COULD AFFECT RED FLAG CONDITIONS.

BY MONDAY AND TUESDAY...A FAST ZONAL FLOW DEVELOPS ACROSS THE
NORTHERN TIER OF STATES. MOISTURE EXITS TO THE EAST...WITH LITTLE
OR NO PRECIPITATION EXPECTED. BEST CHANCE WILL BE ISOLATED
ACTIVITY ACROSS THE NORTH ON MONDAY...WITH A SLIGHT DISTURBANCE
IN THE QUICK FLOW. IN ADDITION...THE AREA WILL BE AFFECTED BY THE
RIGHT ENTRANCE REGION OF 130 KT...WITH POSSIBLE MOUNTAIN WAVE
EVENT MONDAY NIGHT. FIRE WEATHER WILL CONTINUE TO BE CONCERN ON
MONDAY...WITH WINDY CONDITIONS AND LOWER RH VALUES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
EXTENDED RANGE MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT FOR
TUESDAY WITH UPPER LOW MOVING THROUGH NORTHERN SASKATCHEWAN AND
MANITOBA. TROUGH WILL SWING ACROSS WYOMING WITH SLIGHT COOL DOWN
IN THE NORTHERN ZONES BEHIND WEAK FRONTAL PUSH. BEST JET ENERGY
REMAINS TO THE NORTH OF THE FORECAST AREA OVER MONTANA.
HOWEVER...RIGHT ENTRANCE REGION OF 250MB JET STREAK IS CLOSE
ENOUGH TO FAR NORTH TO KEEP LOW CHANCE OF LIGHT RAIN SHOWERS
THERE. THE WEAK FRONT WILL PUSH FARTHER SOUTH THROUGH CENTRAL
WYOMING BY WEDNESDAY. THIS SURGE COMBINED WITH MARGINAL
INSTABILITY NECESSITATES KEEPING SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EAST OF THE DIVIDE WEDNESDAY. NEXT TROUGH BEGINS TO
WORK INTO WESTERN WYOMING WEDNESDAY NIGHT AND ACROSS MUCH OF THE
REMAINDER OF THE FORECAST AREA THURSDAY MORNING. DRIER AIR IN
ZONAL FLOW TO PUNCH INTO THE STATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT. RIDGE WILL BEGIN TO SET-UP OVER THE SOUTHERN ROCKIES BY
SATURDAY ALLOWING FOR MONSOON MOISTURE TO BEGIN NORTHWARD SURGE.
MOISTURE WILL ROTATE INTO WESTERN WYOMING AROUND THE PERIPHERY OF
THE HIGH BY SATURDAY AND HAVE PLACED SLIGHT CHANCE IN THIS AREA.
AS FOR TEMPERATURES...READINGS WILL BE CLOSER TO CLIMATOLOGICAL
NORMS EAST OF THE DIVIDE THROUGH THURSDAY. THE SOUTHWEST WILL SEE
LITTLE CHANGE THROUGH FRIDAY. CLEARING SKIES AND DRIER AIR
THURSDAY NIGHT WILL ALLOW FOR THE COOLEST TEMPERATURES OF THE
EXTENDED PERIOD IN THE WESTERN VALLEYS. HIGHS WILL BEGIN TO CLIMB
UP AGAIN BY FRIDAY WITH EVEN WARMER READINGS ON SATURDAY AS 700MB
TEMPERATURES WARM TO 16-18C.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING WITH A FEW
SHOWERS POSSIBLE OVERNIGHT. VISIBILITIES COULD BRIEFLY DROP BETWEEN
3-4 MILES AT THE SURFACE NEAR THE STORMS. WITH RECENT RAINFALL OVER
WEST CENTRAL WYOMING...BLOWING DUST WILL NOT BE MUCH OF A PROBLEM.
HOWEVER...HEAVY RAIN WILL BE WHICH COULD RESULT IN SOME AREAS OF
FOG LATER TONIGHT. THE FOG WILL MAINLY BE CONFINED TO MOUNTAIN
VALLEYS.

OTHERWISE...THE WEATHER WILL TURN FROM WET TO WINDY ON SUNDAY INTO
SUNDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO IMPACT THE
REGION. GUSTY SOUTHWEST SURFACE WINDS SHOULD CONTINUE INTO MONDAY
WITH VFR CONDITIONS ACROSS ALL FLIGHT ROUTES.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS...WITH ACTIVITY BECOMING ISOLATED BY AROUND MIDNIGHT. THESE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...FREQUENT
LIGHTNING...SOME HAIL...AND VERY GUSTY WINDS. THE WEATHER PATTERN
WILL QUICKLY CHANGE OVER THE NEXT 24 HOURS...AS A TROUGH
SHIFTS...FROM OFF THE WEST COAST...EAST NORTHEAST INTO SOUTHERN
CANADA AND NORTHERN ROCKIES. STRONG SOUTHWEST WINDS ARE EXPECTED
TO DEVELOP ACROSS THE AREA SUNDAY AFTERNOON...AS LEE CYCLOGENESIS
OCCURS ACROSS MONTANA. IN ADDITION...LOW LEVEL MOISTURE IS
EXPECTED TO QUICKLY DRY OUT FROM WEST TO EAST ON SUNDAY. THESE
WINDY CONDITIONS COMBINED WITH LOW RH WILL RESULT IN THE
POSSIBILITY OF CRITICAL FIRE WEATHER. THUS...WILL ISSUE A FIRE
WEATHER WATCH FOR MOST OF WESTERN WYOMING FIRE DISTRICTS SUNDAY
AFTERNOON AND EVENING. HOWEVER...CONFIDENCE IS NOT HIGH ON HOW
QUICKLY LOW LEVEL MOISTURE WILL EXIT THE AREA...AND THAT SOME
CONVECTION SUNDAY AFTERNOON AND EVENING COULD ALSO KEEP RH UP.
FIRE WEATHER HEADLINES MIGHT BE NEEDED ON MONDAY...AS WINDY
CONDITIONS SHOULD CONTINUE WITH LOWER RH THAN ON SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR WYZ140-277>279-286-288-414>416.

&&

SHORT TERM...WM
LONG TERM...CNJ
AVIATION...KPL
FIRE WEATHER...WM
Hazardous weather outlook, Aug 18, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 18 2007

WYZ001>020-022>030-191300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MONSOON WILL KEEP THINGS ACTIVE FOR ONE MORE DAY ACROSS WESTERN
AND CENTRAL WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS
THE WEST...THEN SPREAD EAST THROUGHOUT THE AFTERNOON AND EVENING.
EXPECT HEAVY RAIN...GUSTY WIND TO 45 MPH AND CLOUD TO GROUND
LIGHTNING WITH THE STRONGEST STORMS. SOUTHWEST WIND WILL BEGIN TO
INCREASE OVERNIGHT AS A LARGE PACIFIC STORM SYSTEM MOVES ONSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WIND WILL CONTINUE TO INCREASE SUNDAY MORNING AND
AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE WIND WILL BE
BREEZY TO LOCALLY WINDY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE
MORE ISOLATED SUNDAY...WITH LIGHTNING AND GUSTY WIND BEING THE
MAIN HAZARDS. A COLD FRONT WILL MOVE INTO THE NORTH AND CENTRAL
SUNDAY NIGHT SHIFTING THE WIND TO THE NORTH. THE WIND WILL SHIFT
BACK TO THE SOUTHWEST AND BECOME WINDY IN MANY LOCATIONS ON MONDAY.
FIRE WEATHER DANGER WILL INCREASE SUNDAY AND MONDAY DUE TO A
COMBINATION OF WIND...WARM TEMPERATURES...AND DECREASING RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND
EVENING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 18, 2:19 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT SAT AUG 18 2007

WYZ012-013-182230-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
319 PM MDT SAT AUG 18 2007

STRONG THUNDERSTORMS WILL BE MOVING INTO THE JACKSON VALLEY AND
SURROUNDING MOUNTAINS THROUGH 430 PM. HEAVY RAIN AND SMALL HAIL WILL
BE LIKELY WITH THESE STORMS AS THEY MOVE NORTHEAST THROUGH THE
VALLEY. THESE STORMS WILL IMPACT THE NORTH SIDE OF JACKSON...TETON
VILLAGE...MOOSE...JENNY LAKE AND MORAN JUNCTION. RAINFALL AMOUNTS
FROM ONE HALF INCH TO ONE INCH ARE POSSIBLE WITH THESE STORMS.
IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER INDOORS UNTIL THE
STORMS HAVE MOVED OUT OF YOUR LOCATION.
Special weather statement, Aug 18, 2:24 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT SAT AUG 18 2007

WYZ003-182300-
CODY FOOTHILLS-
324 PM MDT SAT AUG 18 2007

A FEW HEAVY RAIN PRODUCING THUNDERSTORMS ARE MOVING NORTHEAST AROUND
THE CLARK AREA.  RADAR ESTIMATES THAT UP TO 1 INCH OF RAIN HAS
FALLEN WEST OF HIGHWAY 120.  SOME DRAWS AND WASHES WILL EXPERIENCE
RAPIDLY RISING WATER WITH SOME LOCALIZED FLOODING POSSIBLE.  THE
STORMS WILL MOVE OUT OF THE AREA BY 4 PM.  MORE STORMS ARE OVER THE
WESTERN ABSAROKAS...AND COULD AFFECT THIS AREA BETWEEN 430 AND 5
PM.  OTHER STORMS WILL AFFECT THE AREA AROUND MEETEETSE AS WELL.

TWB
Special weather statement, Aug 18, 3:09 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
409 PM MDT SAT AUG 18 2007

WYZ005-007-190000-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
409 PM MDT SAT AUG 18 2007

A FEW THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST OFF THE SOUTHERN
ABSAROKAS INTO WESTERN HOT SPRINGS COUNTY.  FREQUENT LIGHTNING
AND HEAVY RAIN WILL BE THE PRIMARY THREATS...WITH RAINFALL OF UP
TO ONE HALF INCH IN MOST AREAS EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE...PRODUCING SOME LOCALIZED FLOODING. THOSE
TRAVELLING HIGHWAY 120 SHOULD EXPECT SOME PONDING OF WATER ON THE
ROAD SURFACES BETWEEN MEETEETSE AND THERMOPOLIS THROUGH 6 PM.

TWB
Special weather statement, Aug 18, 3:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT SAT AUG 18 2007

WYZ012-013-190030-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
430 PM MDT SAT AUG 18 2007

STRONG THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS TETON
COUNTY...INCLUDING JACKSON HOLE AND THE CITY OF JACKSON. THESE STORMS
ORIGINATING IN IDAHO...WILL TAKE SIMILAR TRACKS IMPACTING THE SAME
AREAS AS PREVIOUS STORMS...DUMPING LARGE AMOUNTS OF RAIN OVER A
SHORT PERIOD OF TIME...INCREASING THE POTENTIAL FOR FLASH FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH WILL
ALSO OCCUR WITH THESE STORMS.  THE STORMS WILL CONTINUE THROUGH MUCH
OF THE EVENING.

TWB
Special weather statement, Aug 18, 3:51 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
451 PM MDT SAT AUG 18 2007

WYZ017-190000-
WIND RIVER BASIN-
451 PM MDT SAT AUG 18 2007

GUSTY WINDS WILL MOVE INTO THE RIVERTON AND HUDSON AREAS BETWEEN 515
PM AND 530 PM.  NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
WILL CONTINUE THROUGH 630 PM.

TWB
Special weather statement, Aug 18, 3:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
455 PM MDT SAT AUG 18 2007

WYZ004-006-190000-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
455 PM MDT SAT AUG 18 2007

A FEW THUNDERSTORMS WILL MOVE CONTINUE MOVING THROUGH NORTHWESTERN
WASHAKIE AND SOUTH CENTRAL BIG HORN COUNTY.  EXPECT BRIEF HEAVY
RAIN...FREQUENT LIGHTNING GUSTY WINDS TO 45 MPH.  THE STORM WILL
MOVE OVER WORLAND AND MANDERSON BETWEEN 515 AND 530 PM.

TWB

The radar

The Pocatello radar (KSFX), 161 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Teton

When
August 18, 4:00 PM MST to 4:15 PM MST
Where
Teton County, 3 mi SSW of Jackson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.430, -110.753

Hail of pea to nickel size fell southwest of Jackson for 15 minutes.

Flash Flood, Teton

When
August 18, 4:15 PM MST to 4:50 PM MST
Where
Teton County, 3 mi SSW of Jackson to Jackson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.430, -110.753

Rainfall of around one inch fell in less than one hour causing street flooding east of Town Square in Jackson. At least one basement was flooded during the storm. Additionally, pea-size to one-half inch diameter hail occurred for about 15 minutes with the thunderstorm. The hail covered the ground to a depth of one inch.

Hail, Teton

When
August 18, 4:35 PM MST to 4:45 PM MST
Where
Teton County, 1 mi SW of Jackson
Measured
1 in hail
Reported by
Public
Coordinates
43.460, -110.744

One inch diameter hail fell on South Park Loop Road for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45442, 45439, 45443.